My Prescription Drugs and Taste
Posted on 8/27/2016 by Dr. Jay
|Continuously, patients have found that medications can affect their taste, smell, and their saliva production. Changes in how you taste food and drink is called dysgeusia. This change can lead patients, especially elderly patients who are taking multiple medications, to alter their patterns of food and fluid intake.
No matter the reason for taking it, medications can cause a person to taste metallic, salty, or to have a constant bitter taste in their mouth. When your taste has been altered, you can experience a domino effect of changes, including, consuming less calories, which can result in nutritional deficiencies and weight loss.
In addition, with your taste altered, some patients try to compensate by increasing the salt or sugar of their food and drink, these changes can lead to digestions issues, or to exacerbating other pre-existing conditions such as diabetes or hypertension.
How is a medication changing how I taste food?More than 250 medications have been noted to affect smell or taste. Because of this, patients may consume 500 fewer calories per day than they did previously, and eat fewer healthy foods such as fruits and vegetables, because they seek stronger flavors.
The ability to taste food is actually a complex process that requires several attributes. Taste is a combination of taste buds, taste receptors and smell receptors working in correlation. If one of these three senses is off, your sense of taste can be altered.
As several different types of cells and nerves inside your mouth and nose receive signals from the food or drink, the signals are carried to the brain and identified. If you think of a time when a sense has been off, for instance when you have had a cold, your sense of taste wasn't altered, but your sense of smell was, resulting in an inability to taste correctly. Medications may affect one or more of these sensors, affecting how you taste.
Please contact us if you have any questions about prescription drugs effects on your oral health.